Texas, 2009Damaging Wind in Texas, August 19, 2009
August 19, 2009 · NWS LUB · 1 event in 1 county or zone
A linear convective complex moved southeastward over portions of the southeastern Texas Panhandle during the late evening hours of the 18th. The complex displayed a bow-shaped radar reflectivity structure indicative of strong winds as it impacted portions of Hall and Childress Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A linear convective complex moved southeastward over portions of the southeastern Texas Panhandle during the late evening hours of the 18th. The complex displayed a bow-shaped radar reflectivity structure indicative of strong winds as it impacted portions of Hall and Childress Counties. A localized wind gust in excess of 60 mph was measured by the Texas Tech University West Texas Mesonet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 19, 5:32 PM CST, 4 hours 50 minutes earlier.
Area forecast discussion, Aug 19, 5:32 PM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
632 PM CDT WED AUG 19 2009
.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGHOUT THE TAF PERIOD
WITH A COLD FRONT BEING THE ONLY MAJOR FACTOR. THUNDERSTORM
ACTIVITY NEAR KCDS SEEMS LESS LIKELY FOR THIS EVENING WITH THE
LATEST MODEL RUNS. HOWEVER...A SHARP COLD FRONT WILL MOVE THROUGH
THE AREA AROUND DAYBREAK AT KCDS AND A FEW HOURS LATER AT KLBB.
THIS WILL SHIFT WINDS QUICKLY TO THE NORTHEAST AROUND 12 TO 15
KNOTS.
&&
.PREV DISCUSSION... /ISSUED 334 PM CDT WED AUG 19 2009/
SHORT TERM...
MODELS ARE IN SOME AGREEMENT THAT A SHORTWAVE TROF OVER THE SW OK/E
TX PNHDL WILL RESULT IN A MENTIONABLE CHANCE FOR POPS FOR
THE NE ZONES. 12Z NAM KEEPS MOST QPF TRIMMING THE NERNMOST ZONES AND
INTO THE SW OK COUNTIES FOR MUCH OF TONIGHT RESULTING IN ONLY SLIGHT
CHANCE FOR POPS IN AND AROUND CHILDRESS. NW FLOW SHOULD MOVE THIS
ACTIVITY OUT OF THE CWA BY THURSDAY MORNING.
A FAIRLY SIGNIFICANT COLD FRONT WILL IMPACT THE CWA THURSDAY MORNING
ROUGHLY AROUND 11-13Z BRINGING WITH IT SOME SUBSTANTIAL COOLING.
GFS/NAM/ECWMF SOLUTIONS SEEM TO AGREE RATHER WELL ON THE TIMING OF
THE COLD FRONT WITH MINOR FLUCTUATIONS IN TEMP RANGE. WINDS SHOULD
VEER TO THE SOUTHWEST IN RESPONSE TO THE APPROACHING FRONT AND
FURTHER RESULT IN A SHIFT TO NE WINDS AFTER ITS PASSAGE. HAVE
INCREASED WINDS SLIGHTLY BEHIND THE FRONT WITH MODELS INDICATING
15-20KT SPEEDS LIKELY DUE TO MOMENTUM TRANSFER FROM 40KT PROGGED
850MB WINDS.
BY 22-00Z INTENSE SURFACE HEATING SOUTH OF THE ADVANCING FRONT WILL
LIKELY RESULT IN CLOUD DEVELOPMENT IN THE SOUTHERN ZONES AND A
SLIGHT CHANCE FOR RAIN. HOWEVER MODELS ARE RELUCTANT TO EXTEND TOO
MUCH QPF IN RESPONSE TO THE FRONT SO CONFIDENCE IS LOW ATTM.
LONG TERM...
THE MAIN CONCERN FOR THE EXTENDED FORECAST CONTINUES TO BE
SHOWER AND THUNDERSTORM CHANCES THURSDAY NIGHT INTO THE WEEKEND
ASSOCIATED WITH A SOUTHWARD MOVING COLD FRONT.
MODELS CONTINUE TO SHOW THIS FRONT MOVING ACROSS THE LUB CWA ON
THURSDAY AFTERNOON THROUGH THURSDAY NIGHT...BEFORE STALLING OUT
ALONG THE INTERSTATE 20 CORRIDOR ON FRIDAY MORNING. WITH
SUFFICIENT INSTABILITY AND A LIFTING MECHANISM IN PLACE...FEEL
THAT SHOWERS AND STORMS MAY CONTINUE TO FORM/PERSIST OVERNIGHT
ACROSS THE SOUTH PLAINS AS THE FRONT GRADUALLY PUSHES TO THE
SOUTH. MODELS SEEM TO AGREE THAT THE FRONT WILL HAVE PASSED
THROUGH THE SOUTHERN TEXAS PANHANDLE DURING THE AFTERNOON AND
THEREFORE HAVE KEPT MENTIONABLE POPS ACROSS THE SOUTHERN HALF OF
THE REGION OVERNIGHT. HOWEVER...THE EXACT TIMING OF THE FRONT
REMAINS SOMEWHAT UNCERTAIN AND THUS CANNOT RULE OUT ANY STORMS
FORMING ACROSS THE ENTIRE AREA THROUGH MID EVENING.
WITH MODELS SHOWING THE FRONT STALLING OUT JUST TO THE SOUTH OF
THE AREA ON FRIDAY...ISOLATED SHOWERS AND STORMS ARE CERTAINLY NOT
OUT OF THE QUESTION FRIDAY AND SATURDAY EVENING AS THE FRONT
SLOWLY RETREATS NORTHWARD. THE 12Z RUN OF THE NAM-12 ACTUALLY
SHOWS THE POTENTIAL FOR MORE WIDESPREAD CONVECTION SATURDAY
NIGHT ACROSS THE SOUTH PLAINS. ATTM...DO NOT HAVE ENOUGH
CONFIDENCE TO ADD MENTIONABLE POPS IN THE SOUTHERN ZONES...BUT
WILL CONTINUE TO MONITOR THE LATEST OBS AND MODEL TRENDS OVER
THE NEXT COUPLE OF DAYS.
A RIDGE OF HIGH PRESSURE WILL ALSO ATTEMPT TO BUILD OVERHEAD
ACROSS THE REGION THIS WEEKEND THROUGH THE MIDDLE OF NEXT WEEK.
TEMPERATURES SHOULD BE AROUND SEASONABLE LEVELS WITH DAYTIME HIGHS
GENERALLY RANGING BETWEEN IN THE UPPER 80S TO MID 90S AND
OVERNIGHT LOWS DROPPING INTO THE LOW TO UPPER 60S. A NORTHWESTERLY
FLOW MAY BE POSSIBLE THIS WEEKEND...BUT THE WINDS ALOFT SHOULD
GENERALLY MAINTAIN A MORE NORTHEASTERLY COMPONENT FOR MOST OF THE
AFOREMENTIONED PERIOD...HELPING TO MAINTAIN DRY CONDITIONS. THUS
WILL KEEP POPS BELOW MENTIONABLE LEVELS FOR NOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 65 84 63 89 63 / 10 10 10 10 10
TULIA 67 87 64 89 63 / 20 10 10 10 10
PLAINVIEW 68 88 64 90 64 / 20 10 10 10 10
LEVELLAND 67 89 65 90 64 / 10 10 20 10 10
LUBBOCK 69 90 66 92 66 / 10 10 20 10 10
DENVER CITY 67 94 65 92 65 / 10 10 20 10 10
BROWNFIELD 69 93 66 92 65 / 10 10 20 10 10
CHILDRESS 72 92 67 94 67 / 30 20 10 10 10
SPUR 72 92 67 93 66 / 20 20 20 10 10
ASPERMONT 74 96 70 94 68 / 20 20 20 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
01
Hazardous weather outlook, Aug 19, 2:24 AM CST, 19 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
324 AM CDT WED AUG 19 2009
TXZ021>044-200830-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
324 AM CDT WED AUG 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TONIGHT
CONVECTIVE
A CHANCE OF THUNDERSTORMS WILL EXIST LATE TODAY AND THIS EVENING
OVER THE EXTREME SOUTHEASTERN TEXAS PANHANDLE AND THE NORTHERN AND
WESTERN SOUTH PLAINS. ALTHOUGH A WIDESPREAD SEVERE WEATHER THREAT
IS NOT ANTICIPATED...A FEW STORMS WILL BE CAPABLE OF PRODUCING LOCALLY
DAMAGING WINDS AND HAIL UP TO ONE INCH IN DIAMETER...ESPECIALLY
OVER THE EXTREME SOUTHEASTERN PANHANDLE THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR
THIS EVENING...ESPECIALLY OVER THE EXTREME SOUTHEASTERN PANHANDLE.
Thunderstorm Wind, Childress
- When
- August 19, 10:22 PM CST
- Where
- Childress County, 2 mi NW of Childress
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.441, -100.225
The Texas Tech University West Texas Mesonet recorded a 61 mph thunderstorm wind gust near Childress at 22:22 CST. No damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, August 19 to 20, 200922 injured · $25 million · EF3 · 37 events
- Damaging Winds in Vermont, August 19, 20092 deaths · $2,000 · 50 kt wind · 2 events
- Tornado in Indiana, August 19, 2009$1.5 million · EF2 · 1 event
- Tornadoes and Damaging Winds in Minnesota, August 19, 2009$900,000 · EF1 · 10 events
- Flash Flooding and Hail in Kansas, August 19 to 20, 2009$650,000 · 1.75 in hail · 29 events
- Tornadoes and Flood in Illinois, August 19, 2009$215,000 · EF1 · 10 events
- Tornadoes and Damaging Winds in Iowa, August 19, 2009$180,000 · EF1 · 4 events
- Flash Flooding and Hail in Oklahoma, August 19 to 20, 2009$142,000 · 2 in hail · 27 events
- Tornado and Flash Flood in Missouri, August 19, 20091 injured · $28,000 · EF1 · 23 events
- Tornadoes and Heavy Rain in Iowa, August 19, 2009$139,000 · EF0 · 7 events
- Damaging Winds in Indiana, August 19, 2009$115,000 · 60 kt wind · 8 events
- Damaging Winds and Lightning Strike in Indiana, August 19, 20091 injured · $44,000 · 57 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190936.